Prescription Drug Abuse: Halcion Addiction

When you are tossing and turning all night, taking a pill that sounds like it will lead you to the idyllic, carefree, and calm state of halcyon sounds almost irresistible. The drug brand named ‘Halcion’ (triazolam) is a benzodiazepine sedative-hypnotic agent prescribed for short-term treatment of insomnia, usually for seven to ten days. Unfortunately, misuse of the drug or extended use can lead to even more sleep difficulties, and striving for nighttime peace through misuse of this benzodiazepine can become an addiction.

If someone you know is suffering from a lorazepam addiction, please contact us today to get help. Our trained and compassionate staff works with you to find a path to recovery.

How to Spot a Halcion Addiction

Halcion is a short-term solution for sleep disturbances. It is a fast acting drug that has a sedative effect on the central nervous system, slowing brain activity and allowing you to fall asleep. Physicians are aware that prescribing more than ten days’ supply can lead to dependence on the drug because users welcome the relief it offers. Sleep deprivation causes all kinds of anxiety and health problems, and turning to a drug that offers what may seem like a blissful state is compelling. That’s why taking it for more than the prescribed length of time can lead to addiction. Like all benzodiazepines, it is physically and mentally addictive. Your mind wants that relief back, and your body craves the drug.

Since Halcion discontinuation can cause a return of the sleep difficulties, people may start to feel like Sisyphus pushing that rock up that hill, only to have it keep falling back down. The endless cycle of trying to get back to that restful state leads to more sleeplessness, anxiety, overuse, and addiction. The promise of a good night’s sleep seems to be in that pill, but it’s no longer effective.

If you notice that your loved one still has a supply of the drug after ten days, they may have been ‘doctor shopping’ by obtaining prescriptions from more than one physician. Some users may also purchase the drug illegally. People who are addicted to Halcion may refuse to talk about the drug, how much they are taking, or their sleep problems. They may try to convince you that their insomnia has gone away on its own. A Halcion addict may be secretive about where they are obtaining the drug. Addicts may take Halcion during the day or alter their usual sleep pattern. Some people will take Halcion for the high or calming effect, even if they don’t need it for sleep. If you or someone you love is still having sleep difficulties after using the drug for a week or so, or they are having rebound insomnia or anxiety, it’s time to focus on other treatments.

Symptoms of Halcion Addiction

Halcion is a powerful benzodiazepine that, while calming and euphoric, can have side effects which can be disturbing not only for the person taking the drug, but also for those around them. While in a Halcion-induced state, the person may sleepwalk, sleep-eat, or even sleep-drive, or conduct other activities while not fully awake. While some people have been known to sleepwalk even without taking drugs, there is a greater chance of this kind of activity while using Halcion. The person will have no memory of doing these things. Overuse of Halcion can cause anxiety during waking hours, as well as behavioral changes, abnormal thought processes, and hallucinations. People addicted to Halcion may have reduced inhibitions and act aggressively or inappropriately. Halcion is a depressant, and when combined with opiates or alcohol, these symptoms can become even more exaggerated and dangerous.

Addicts who cut off use abruptly can suffer from a condition called Benzodiazepine Withdrawal Syndrome. There can be serious consequences to that type of withdrawal, such as seizures that could even lead to death, hallucinations, paranoia, and serious depression. Withdrawal, in general, can cause uncomfortable flu-like symptoms such as vomiting, sweating, cramps and muscle pain. Withdrawal also leads to rebound insomnia, and the person will have even more sleep disturbance than before using Halcion.

Recovery from Halcion Abuse

Clearing your body of Halcion requires a medically supervised detoxification combined with a program of recovery in a residential treatment program. It is dangerous to attempt to stop Halcion on your own once you have become addicted to the drug, as the dose needs to be tapered gradually. Once Halcion is out of your system, you still need to get to the root issue of why you can’t sleep and why you have become addicted. Are you stressed or anxious? Are you worried or depressed? Are you drinking too much or taking other drugs? These co-occurring disorders may have contributed to your sleep problems, but you can learn how to recognize those issues and work on managing them in a treatment center that provides intensive one-on-one and group therapies, along with other treatment methods. Working with caring professionals who believe in a holistic approach is your best opportunity for not only a good night’s sleep, but a new day free of addiction to Halcion.

Please connect with us today to learn more about our programs, our campus, and how we can help those suffering from addiction and their loved ones.